Brockton Stats & Data
Table 1: Opioid-related fatal poisonings
Table 1 below displays state data from 2003-2006 and Brockton death certificate data from January 1, 2007 through September 15, 2008. Thirty of the thirty-eight deaths in 2007 and 2008 indicated that the individual was using other drugs or alcohol, in addition to an opiate. The death certificates also showed that a large majority of deaths were of the Caucasian race.
Table 2: Opioid-related non-fatal poisonings
Table 2 below displays state data, hospital data from Signature Healthcare Brockton and Caritas Good Samaritan from January 1, 2007 through October 3, 2008 and police data from January 1 through June 30, 2008. The state data represents Brockton residents only.
The Opioid Overdose Prevention and Reversal Project
In Massachusetts, between 1996 and 2006, there was a sharp rise in the annual number of deaths due to opioid overdose, increasing from 178 to 637. In fact, opioid overdose has become the leading cause of injury deaths in Massachusetts, surpassing motor vehicle injury deaths. Some examples of opioids include Heroin, OxyContin, Oxycodone, Methadone, Fentanyl, Codeine, and Morphine. In order to save lives, the Department of Public Health launched a pilot project to distribute a medication called nasal naloxone that can reverse an overdose.
Nasal Naloxone (Narcan©) Administration and Effects
In an overdose, opioids can slow breathing to the point of death. Nasal naloxone blocks the opioids and restores normal breathing when sprayed into the nose of someone who has overdosed. It is safe, easy to administer, and has no potential for abuse. Reference: K Sporer and A Kral, Prescription Naloxone: A Novel Approach to Heroin Overdose Prevention, Annals of Emergency Medicine, 2007, Volume 49, Issue 2, Pages 172-177.
Need Narcan? You can obtain it here:
Bamsi's Cope Center
81 Pleasant Street
Brockton, MA 02301
Phone: (508) 583-3405
Programs participating in the pilot project offer counseling and referrals to substance abuse treatment for all participants who are misusing opioids. These programs train opioid users, their families and their friends on how to prevent and recognize an opioid overdose, and what to do if one occurs. The training covers the importance of calling 9-1-1, how to perform rescue breathing, how to administer nasal naloxone, and how to provide after-naloxone care.
This pilot project is possible under Massachusetts General Law - MGL c. 94C and DPH Drug Control Program regulations at 105 CMR 700.000.